MAUDE Adverse Event Report: SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI

SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Model Number TT4.00F6-900
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Excessive Cooling (2932); Excessive Heating (4030)
Health Effect - Clinical Codes Scar Tissue (2060); Partial thickness (Second Degree) Burn (2694); Blister (4537); Hyperpigmentation (4837)
Date of Event 04/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The treatment tip was not retained for evaluation.Investigation is underway.
 
Event or Problem Description
A user facility reported two second degree patient burns/minor blisters on the left cheek after a thermage flx facial treatment.The patient was placed under intravenous propofol during the treatment.The issue occurred after 800 reps.The highest energy level used was 4.Several errors reportedly occurred during the treatment: tip too warm, insufficient force error, tip lifted prematurely, and tip too cold.Solta cryogen and 40-50 ml of solta coupling fluid were used during the treatment.The treatment tip was inspected prior to use and every 50-100 pulses, with no anomalies noted.This treatment was the initial use of the treatment tip, which was not retained for evaluation.Thread lifting therapy was also being performed in the treatment area at the same time as the thermage treatment.The patient has a history of aesthetic treatments to the face, yet no other treatments had been performed within the previous ninety days.Sulfadiazine silver was used to treat the affected area.The patient applied heat or ice post treatment.The patient used dressing, hyperbaric oxygen, and growth factor therapy on the burned areas.The solta medical reviewer reviewed provided photos.Burned areas are visible on cheek.In first picture blisters are visible on the cheek.The second picture (probably taken after the first one) shows blisters are recovered with crusts and post inflammatory hyperpigmentation remained.The patient¿s current status is that blisters are resolving, but hyperpigmentation and scarring remain.Permanent damage or scarring is expected.
 
Additional Manufacturer Narrative
Correction to h5 - treatment tip is labeled for single use.The system has software safeguards (such as a power on self-test) that will trigger error/event codes should system be outside of acceptable limits.The review of the system/data logs does not indicate there is any handpiece or system issue present.Several errors were observed within evaluation of the datalogs: quantity - error id - description - percent of reps 2 - ec485 - err_treatment_tip_too_cold - (b)(4).5 - ec785 - err_treatment_tip_lifted_prematurely - (b)(4).1 - ec78b - err_treatment_tip_force_low - (b)(4).8 - ec78c - err_treatment_tip_temp_high - (b)(4).3 - ec78e - err_force_before_activation - (b)(4).Based on the data, one side of the tip is mostly below zero when the other side is warmer, which indicates a potential technique issue.The user will want to verify proper treatment technique, position and orientation (with adequate coupling fluid and equal tip to skin contact and pressure).The handpiece must be perpendicular to the ground in the time of the treatment.The requested treatment tip was not available for return and thus could not be evaluated.The investigation is ongoing.
 
Event or Problem Description
The symptoms were noted the day after the thermage flx treatment.The blisters are resolving.No permanent damage is expected.The event remains a serious injury according to the solta medical reviewer due to the course of treatment.
 
Additional Manufacturer Narrative
The data log confirmed the customer¿s account of ec78c (tip too warm), ec78e (force before activation), ec78b (low force), ec785 (tip lifted prematurely), and ec485 (tip too cold) errors occurring during treatment.If a treatment tip¿s thermistors exceed the maximum temperature limit due to accelerated thermistor temperatures during active mode, the temperature monitor will catch this condition and display a ¿tip too warm¿ error and place the system into a safe state.These event codes present no patient risk.These errors could have been caused by user technique.When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, customers need to intervene to proceed.Based on the evaluation of the data, the handpiece and system performed as expected.The treatment tip was unavailable for return for evaluation.Manufacturing records were reviewed and found to be appropriate.Final test verification specifications are acceptable.No non-conformities or anomalies found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.According to the thermage flx system user manual, burns and blisters are known possible adverse patient reactions to thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Provider reported that patient was under intravenous anesthesia during treatment.The thermage flx system user manual warns users to not local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.Use of these types of pain management techniques increases the risk of tissue injuries.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the user in determining safe and effective treatment levels.Based on the available information, this treatment was performed in an off-label manner that caused risk to patient.No corrective action is necessary at this time.
 
Event or Problem Description
It is reported that the provider does not have new information as to the patient outcome, but as of july the patient had a temporary scar.

Brand Name
THERMAGE FLX (TG-3A) AND ACCESSORIES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Manufacturer (Section D)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19733820
Report Number3011423170-2024-00189
Device Sequence Number7080816
Product Code GEI
UDI-Device Identifier00816995021438
UDI-Public00816995021438
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTT4.00F6-900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2024
Supplement Date Received by Manufacturer07/12/2024
08/14/2024
Initial Report FDA Received Date07/12/2024
Supplement Report FDA Received Date08/10/2024
09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age35 YR
Patient SexFemale
Patient RaceAsian